How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Mike, PharmD Your Own Question
Dr Mike, PharmD
Dr Mike, PharmD, Pharmacist
Category: Pharmacy
Satisfied Customers: 198
Experience:  Doctor of Pharmacy, 20+ yrs experience, trained at the University of Iowa
38494804
Type Your Pharmacy Question Here...
Dr Mike, PharmD is online now
A new question is answered every 9 seconds

Does lexapro cause weight gain? How do I get off it safely?

Customer Question

Does lexapro cause weight gain?
How do I get off it safely?
Submitted: 11 months ago.
Category: Pharmacy
Expert:  Dr Mike, PharmD replied 11 months ago.

Hello! And, thanks for your question. I'm DrMike, a pharmacist with over 20 year’s experience, and I'm glad to help you today. I’ll just take some time while I review your question and get back to you with a response. I may have some initial questions for you…

Expert:  Dr Mike, PharmD replied 11 months ago.

In initial studies, there were no signs of affect on weight. Studies following the release of the drug indicate that there was weight gain in at least 1 out of 100 people (but less than 1000 people) - which is quite a range. So it is possible, if not probable.

The manufacturer gives the most complete reports of the effects of discontinuation of the medication (and these effects would be much more common in those that discontinue abruptly).
They include: "...dysphoric mood (i.e., a state of unease or dissatisfaction), irritability, agitation, dizziness, sensory disturbances (e.g., paresthesias such as electric shock sensations), anxiety, confusion, headache, lethargy, emotional lability, insomnia, and hypomania (i.e., feeling uninhibited and having an elevated mood)".

To minimize the chances for these effects, tapering is all but required.
Now, the best way to taper, is not really a matter of debate. The best way to taper is really up to you. You might start by halving the dose - cutting the tablet in half, taking half a tab for a week, then a quarter for a week, then a quarter every other day, and then DC entirely...

Some people will require an even slower taper - say 3/4 a tab for a week, 1/2 for a week, and down from there until DC.
Some people can quit cold turkey.

The point being, if you can quit faster, by all means go for it, but let your body tell you how fast or how slow it needs to decrease. There is only one hard and fast rule here, and that is to listen to what your body tells you. In this situation, you are your own best doctor.

I wish you all the best - DrMike

Please let me know regarding this question if you need further assistance.
(Please kindly Accept & Rate my services with you, if you feel your concerns have been addressed.)

Expert:  Dr Mike, PharmD replied 11 months ago.

Do have further concerns regarding this issue?
I'm happy to help (I've got to go to my son's last football game of the season, but I'll be back later today).
-DrMike

Expert:  Dr Mike, PharmD replied 11 months ago.

Hi, Again - it's DrMike here...
I'm just checking in on you regarding your questions on reducing your Lexapro dose... Is it working for you without significant side effects?
I'm interested to hear how you are coming along.

-DrMike